Colorado, 2007

Winter Storm and Winter Weather in Colorado, February 23 to 24, 2007

February 23 to 24, 2007 · NWS GJT · 11 events in 11 counties and zones

A cold and moist low pressure system swept east across the area and produced significant snowfall and gusty winds.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A cold and moist low pressure system swept east across the area and produced significant snowfall and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 23, 3:55 AM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Feb 23, 3:55 AM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
355 AM MST FRI FEB 23 2007

...FAST MOVING WINTER STORM TO AFFECT THE AREA TODAY INTO SATURDAY...

.SHORT-TERM (TODAY THROUGH SATURDAY NIGHT)...

FULL LATITUDE TROUGH MOVING INTO THE GREAT BASIN WILL CONTINUE
MOVING EAST...AND IS EXPECTED TO CROSS WRN CO BY MIDNIGHT. SFC COLD
FRONT PUSHING INTO WRN UT IS FORECAST TO REACH THE WASATCH MTNS
BY 12Z...NE UT ABOUT NOON...AND FROM NW CO TO THE 4-CORNERS BY 00Z.
EXPECT FRONT TO LOSE SOME INTEGRITY AS IT MOVES INTO WRN CO...AS
UPSTREAM ENERGY FORECAST TO EVENTUALLY DEVELOP A CLOSED 500 MB LOW
SOMEWHERE IN THE VICINITY OF SE CO/NE NM LATER TONIGHT...AND THE NRN
SECTION OF THE TROUGH SHEARS OUT TO THE NE. PRECIPITATION WILL SPREAD
INTO ERN UT THIS MORNING...AND ACROSS WRN CO THIS AFTERNOON.
INITIALLY...AREAS FAVORED BY SW FLOW WILL SEE THE BETTER SNOWFALL
TODAY...WITH THE FOCUS SHIFTING TO THE NORTH AND THOSE AREAS FAVORED
BY NW FLOW TONIGHT. DEEP INSTABILITY INDICATED THIS AFTERNOON AND
EVENING AS COLD AIR ARRIVES...AND WILL KEEP MENTION OF ISOLATED
THUNDERSTORMS FOR TODAY. THE CONVECTIVE INPUT WILL MAKE SNOW LEVELS
AND SNOWFALL AMOUNTS QUITE VARIABLE IN PLACES.

MAIN FORECAST CHANGE WAS TO START THE WINTER HIGHLIGHTS FOR THE
CENTRAL AND NRN MTNS AT 11 AM TODAY INSTEAD OF 5 PM. BELIEVE ZONES
12 AND 13 WILL BENEFIT FROM THE SW FLOW AND DEEPENING MOISTURE LATER
THIS AFTERNOON. ALSO EXPECT SNOW TO BEGIN WITH WIND IN ZONES
4/10/18...THOUGH BEST SNOW ACCUMS WILL WAIT UNTIL TONIGHT WHEN THE
FLOW VEERS AROUND TO THE W AND NW. OTHERWISE...MADE ONLY NOMINAL
CHANGES TO THE GRIDS.

SNOWFALL SHOULD BE WINDING DOWN ACROSS EASTERN UTAH LATER TONIGHT
WITH JUST SOME LINGERING SHOWERS SATURDAY MORNING. WIND SHOULD
REMAIN PRESENT...HOWEVER...AND WILL KEEP THE ERN UT HIGHLIGHTS
GOING ALL NIGHT. ACROSS WESTERN COLORADO...WILL ACCUMULATING SNOW MAY
CONTINUE INTO SATURDAY AFTERNOON WITH SLOPES FAVORING NORTHWEST FLOW
GETTING THE BEST SNOW...THOUGH 700-500 MB LAPSE RATES STABILIZE
QUITE QUICKLY. LATER SHIFTS CAN ASSESS WHETHER OR NOT THE ADVISORY
ENDING TIMES NEED TO BE SHORTENED. BIT OF A LULL EXPECTED SAT
NIGHT AHEAD OF THE NEXT PAC STORM THAT MOVES INTO THE PAC NW.

.LONG TERM (SUNDAY THROUGH THURSDAY)...
FAST MOVING SHORT WAVES EMBEDDED IN WESTERLY FLOW WILL IMPACT ERN
UTAH AND WRN COLORADO ON SUNDAY AND MONDAY.  COLD ADVECTION ALOFT
WILL STEEPEN LAPSE RATE WITH THE H7-H5 LAYER NEARLY 7.5C/KM.  BROAD
CYCLONIC FLOW AND THE EXIT REGION OF A STRONG WESTERLY JET WILL
PROVIDE DYNAMICAL SUPPORT FOR OROGRAPHIC SNOWFALL.  SURFACE PATTERN
DID NOT REVEAL TOO MUCH EXCEPT PERHAPS A QUASI STATIONARY FRONT
ACROSS THE SRN ZONES...SUGGESTING THAT THE MOUNTAIN AREAS WILL BE
FAVORED AND MOST VALLEYS WILL HAVE NO OR LIGHT PCPN.  WITH THE BEST
LAPSE RATES OVER THE NRN AND CENTRAL MOUNTAINS...THIS AREA STANDS
THE BEST CHANCE OF ANY SNOW.  BOOSTED POPS A NOTCH FOR THIS TIME
PERIOD.

THE ECMWF MODEL CONTINUES TO SHOW MORE AMPLIFICATION WITH THE NEXT
INCOMING PACIFIC TROUGH AS COMPARED WITH THE GFS.  HOWEVER...THE
ECMWF IS NOT AS AMPLIFIED AS THE VERSION I SAW LAST NIGHT.  A QUICK
LOOK AT THE NEW 06Z GFS SHOWS A SLOWER MOVING OPEN WAVE...ROUGHLY 12
HOURS SLOWER...TRAVERSING ACROSS THE CENTRAL ROCKIES ON WEDNESDAY AS
COMPARED TO THE 00Z RUN.  THIS STATES THAT THE MODELS ARE STRUGGLING
WITH TIMING AND AMPLIFICATION.  AT ANY RATE...THE MODELS INDICATE
THAT SOMETHING WILL HAPPEN AROUND MIDWEEK WITH TEMPS BELOW SEASONAL
AVERAGE.  OROGRAPHIC SNOW CONTINUES INTO DAY 7 AS CYCLONIC NORTHWEST
FLOW PERSISTS.  CURRENT GRIDS HAD OVERALL TRENDS HANDLED WELL...BUT
DID MAKE MINOR ADJUSTMENTS FOR CONSISTENCY TO REFLECT 18Z HPC
GUIDANCE AND SURROUNDING OFFICES.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SNOW AND BLOWING SNOW ADVISORY FROM 11 AM TODAY TO 11 AM
      SATURDAY FOR ZONES 3/9/17/19.
      SNOW AND BLOWING SNOW ADVISORY FROM 11 AM TODAY TO 5 PM
      SATURDAY FOR ZONES 4/10/12/13/18.
.UT...SNOW AND BLOWING SNOW ADVISORIES FROM 5 AM TODAY TO 5 AM
      SATURDAY FOR ZONES 23/25/28.

JAD/PF
Hazardous weather outlook, Feb 23, 6:00 AM MST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST FRI FEB 23 2007

COZ001>014-017>023-241300-
ANIMAS RIVER BASIN-CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LOWER YAMPA RIVER BASIN-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
SAN JUAN RIVER BASIN-SOUTHWEST SAN JUAN MOUNTAINS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MST FRI FEB 23 2007

...SNOW AND BLOWING SNOW ADVISORIES FOR THE MOUNTAINS OF WESTERN
COLORADO THIS AFTERNOON INTO SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT

MOUNTAIN SNOW WILL SPREAD ACROSS THE AREA THIS AFTERNOON AND CONTINUE
TONIGHT AS A COLD FRONT PUSHES ACROSS THE AREA. SOUTHWEST WINDS WITH
GUSTS AS HIGH AS 50 MPH IN THE MOUNTAINS THIS AFTERNOON WILL BECOME
WEST TO NORTHWEST TONIGHT. SNOW AND BLOWING SNOW WILL CREATE
HAZARDOUS DRIVING CONDITIONS ACROSS ALL MOUNTAIN PASSES THIS
AFTERNOON AND EVENING.

PLEASE REFER TO THE PRODUCT DENWSWGJT OR THE GRAND JUNCTION NATIONAL
WEATHER SERVICE WEB PAGE FOR DETAILS ON THIS FAST MOVING STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...SNOW AND AREAS OF BLOWING SNOW WILL CONTINUE FOR THE
NORTHERN AND CENTRAL MOUNTAINS. SNOW AND WIND WILL BE DECREASING
DURING THE AFTERNOON.

THE CHANCE FOR PERIODIC MOUNTAIN SNOW WILL PERSIST SUNDAY THROUGH
THURSDAY.  SNOW WILL BE POSSIBLE OVER THE HIGH VALLEYS...SUCH AS THE
YAMPA AND WHITE RIVER BASINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AND WIND GUSTS TO THE
GRAND JUNCTION WEATHER OFFICE.

UTZ022>025-027>029-241300-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-EASTERN UINTA BASIN-
EASTERN UINTA MOUNTAINS-LA SAL AND ABAJO MOUNTAINS-SOUTHEAST UTAH-
TAVAPUTS PLATEAU-
600 AM MST FRI FEB 23 2007

...SNOW AND BLOWING SNOW ADVISORIES FOR THE MOUNTAINS OF EASTERN
UTAH TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT

MOUNTAIN SNOW WILL SPREAD ACROSS THE AREA THIS MORNING...AND COULD
BE HEAVY AT TIMES THIS AFTERNOON AS A COLD FRONT PUSHES ACROSS THE
AREA. SOUTHWEST WINDS...WITH GUSTS AS HIGH AS 50 MPH IN THE
MOUNTAINS THIS MORNING...WILL BECOME WEST THIS AFTERNOON AND
NORTHWEST TONIGHT. SNOW AND BLOWING SNOW WILL CREATE HAZARDOUS
DRIVING CONDITIONS ACROSS ALL MOUNTAIN PASSES TODAY AND EVENING.

PLEASE REFER TO THE PRODUCT DENWSWGJT OR THE GRAND JUNCTION NATIONAL
WEATHER SERVICE WEB PAGE FOR DETAILS ON THIS FAST MOVING STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...SNOW AND AREAS OF BLOWING SNOW WILL CONTINUE FOR THE
NORTHERN AND CENTRAL MOUNTAINS. SNOW AND WIND WILL BE DECREASING
DURING THE AFTERNOON.

THE CHANCE FOR PERIODIC MOUNTAIN SNOW WILL CONTINUE SUNDAY THROUGH
THURSDAY...MAINLY FAVORING THE EASTERN UINTA MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO REPORT SNOWFALL AND WIND GUSTS TO THE GRAND
JUNCTION WEATHER OFFICE.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
February 23, 8:00 AM MST to February 24, 4:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Trained Spotter
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Five to eleven inches of snow fell across the area. Frequent wind gusts from 25 to 35 mph caused blowing and drifting snow.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
February 23, 9:00 AM MST to February 24, 2:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Five to ten inches of snow fell across the area. Frequent wind gusts from 25 to 40 mph caused blowing and drifting snow.

Winter Weather, Roan and Tavaputs Plateaus

When
February 23, 10:00 AM MST to February 24, 3:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Trained Spotter
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Five to six inches of snow fell across the area. Gusty winds from 30 to 40 mph caused blowing and drifting snow. A wind gust of 60 mph was recorded at Douglas Pass.

Winter Storm, Elkhead and Park Mountains

When
February 23, 11:00 AM MST to February 24, 4:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Widespread snowfall of 12 to 18 inches occurred with local amounts near 2 feet at the summit of Steamboat Springs Ski Area. Wind gusts of 25 to 45 mph caused blowing and drifting snow.

Winter Storm, Grand and Battlement Mesas

When
February 23, 11:00 AM MST to February 24, 11:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Widespread snowfall of 10 to 16 inches occurred. Wind gusts of 25 to 40 mph caused blowing and drifting snow.

Winter Weather, Flattop Mountains

When
February 23, 11:00 AM MST to February 24, 2:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Four to nine inches of snow fell across the area. frequent wind gusts from 25 to 45 mph caused blowing and drifting snow.

Winter Weather, Southwestern San Juan Mountains

When
February 23, 12:00 PM MST to February 24, 12:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Widespread snowfall of 4 to 9 inches occurred. Winds frequently gusted from 30 to 50 mph and caused blowing and drifting snow. A wind gust of 67 mph was recorded at the Putney research site.

Winter Weather, Northwestern San Juan Mountains

When
February 23, 1:00 PM MST to February 24, 1:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Widespread snowfall of 5 to 11 inches occurred with local amounts up to 16 inches. Winds frequently gusted from 30 to 50 mph and caused blowing and drifting snow. A wind gust of 73 mph was recorded at Mount Abrams.

Winter Weather, West Elk and Sawatch Mountains

When
February 23, 2:00 PM MST to February 24, 12:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Five to thirteen inches of snow fell across the area. Frequent wind gusts from 25 to 50 mph caused blowing and drifting snow. A wind gust of 68 mph was recorded at Salida Mountain.

Winter Weather, Central Yampa River Basin

When
February 23, 3:00 PM MST to February 24, 3:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Three to four inches of snow fell across the area. Wind gusts of 25 to 40 mph caused blowing and drifting snow.

Winter Weather, Upper Yampa River Basin

When
February 23, 5:00 PM MST to February 24, 3:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Five to six inches of snow fell across the area. Wind gusts of 20 to 30 mph caused blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15353, 15350, 15349, 15345, 15346, 15352, 15355, 15354, 15351, 15347, 15348.